Excessive Heat, Adams
- When
- July 18, 11:00 AM CST to July 24, 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Excessive Heat gripped the region from July 18 - July 24. High temperatures rose into the mid to upper 90s with the Heat Index up to 110 degrees.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Excessive Heat gripped the region from July 18 - July 24. High temperatures rose into the mid to upper 90s with the Heat Index up to 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 6:04 AM CST, 4 hours 56 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
704 AM CDT MON JUL 18 2016
.SHORT TERM... (Through Late This Afternoon)
Issued at 323 AM CDT Mon Jul 18 2016
Main concern is the heat both today and through this week. We will
be issuing a heat advisory starting today for the entire area.
Very warm conditions are expected today as forecast soundings are
showing mixing up to 750mb which supports going with highs near the
warmer GFS highs in most areas. While thunderstorms may initially
hold down temperatures early in the day, there should be enough time
for heating for temperatures to recover. Dewpoints are already in
the lower to mid 70s and they are not expected change much during
the day. The combination of warm temperatures and dewpoints will
yield heat index values of 100 to 105 today.
Complex of storms over northern Missouri/southern Iowa will continue
to move eastward as 30kt low level jet veers eastward with time
early this morning. Consequently, forward propagating Corfidi
vectors are showing that these storms should move across northeast
Missouri into west central Illinois around 12Z. Still appears that
frontal boundary currently across Iowa and northern Illinois will
move slowly south and be in central Missouri and southern Illinois
by late tonight. Atmosphere will become very unstable by this
afternoon across southwest and south central Illinois with little in
the way of capping. The HRRR is showing some scattered
thunderstorms developing during the afternoon in an area with deep
layer shear around 25kts which favors a few strong or possibly
severe storms this afternoon and evening. The chance for storms
will slowly shift into eastern Missouri as the front moves southwest
tonight.
Carney
.LONG TERM... (Tonight through Sunday)
Issued at 323 AM CDT Mon Jul 18 2016
We will be on the eastern periphery of the upper level ridge on
Tuesday. High pressure over the Great Lakes will try to push a
backdoor cold front west across Illinois, but current indications
are that it won't get much further than Bloomington, or perhaps
Springfield. However, there may be some relief from the heat in the
form of thunderstorms. Both the GFS and NAM are showing a broad are
of low level moisture convergence across much of Illinois and
eastern Missouri with corresponding QPF over those areas as well.
MLCAPE Tuesday afternoon between 2500 and 3000 J/Kg due to steamy
boundary layer should be an excellent environment for thunderstorms,
but there is a bit of CINH over the area. Both the GFS and NAM are
printing out precip, but neither have been performing particularly
well recently with respect to precip due to grid-scale convective
feedback issues. There is some evidence of convective feedback up
over Iowa from an MCS the night before...and the corresponding omega
bullseye migrates across Illinois on northwest flow aloft. This may
be the trigger for storms Tuesday afternoon, or it could be a
figment of the NAM's and GFS's imagination. ECMWF seems to have
been handling the mass fields much better lately, and doesn't have
nearly the areal coverage or amount of precip that the U.S. models
do. Will therefore lean toward warmer highs and lower PoPs for
Tuesday, and correspondingly warmer lows and lower PoPs for
Tuesday night.
Upper level ridge builds overhead Wednesday and continues to expand
through the end of the week. This should effectively squash most
convection through Saturday. Can't rule out some isolated
thunderstorms Wednesday afternoon or evening in our eastern zones
where the ridge will be a little weaker, or over the Ozarks where
orography will help get some stronger updrafts going. The bigger
story should be the heat. 850mb temps build through the low into
the mid 20s Wednesday through Saturday. 2m dewpoints are forecast
to stay in the 72-78 range through the period...with perhaps a
little mixing during the afternoon to dry out. However, with air
temperatures topping out in the mid and even upper 90s toward the
end of the week, it won't take abnormally high dewpoint
temperatures to get heat index values in the 100+ range. The only
reason we aren't extending the heat advisory through Saturday is
that it's possible thunderstorms ahead of a cold front could keep
us cooler than forecast. Medium range guidance pushes the cold
front through the area either late Saturday (ECMWF) or Sunday
(GFS). One way or another, that should be the end of this heat
wave.
One final thought: The duration of this event necessitates special
attention. Heat stress will continually build through the end of
the week and people need to take precautions to stay healthy. The
heat wave actually started yesterday with heat index values in
excess of 100 degrees. Thursday and Friday may well be the hottest
days of the week as current heat index forecasts exceed excessive
heat warning criteria. This will be at least 6 days of heat index
in excess of 100 degrees, and an upgrade to the advisory to warning
seems likely at least for the St. Louis Metro area. The only reason
we decided to go with an advisory this morning is uncertainty with
the dewpoint forecast that far out.
Carney
&&
.AVIATION... (For the 12z TAFs through 12z Tuesday Morning)
Issued at 704 AM CDT Mon Jul 18 2016
Mainly dry and VFR conditions are expected through the period. A
few showers and thunderstorms could affect KUIN this morning, but
confidence is not high enough to include in the TAF at this
time.
Specifics for KSTL: Mainly dry and VFR conditions are expected
through the period. Winds will back from west to south today
before going light and variable tonight.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 7 PM CDT Friday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO-Washington MO.
IL...Heat Advisory from noon today to 7 PM CDT Friday for Adams IL-
Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 451 AM CDT MON JUL 18 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 451 AM CDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON. HEAT INDEX VALUES IN EXCESS OF 100 DEGREES ARE EXPECTED ACROSS THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY. HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES ARE LIKELY ACROSS THE AREA THROUGH FRIDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE AREA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING. CARNEY
The national radar mosaic for the moment the first event began.
17 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657767, 657768, 657769, 657771, 657772, 657773, 657774, 657775, 657776, 657777, 657778, 657779, 657780, 657781, 657782, 657783, 657784.